A case of anti-titin antibody positive nivolumab-related necrotizing myopathy with myasthenia gravis

Aiko Isami, Ayaka Uchiyama, Yuichi Shimaoka, Shigeaki Suzuki, Izumi Kawachi, Nobuya Fujita

Research output: Contribution to journalArticle

Abstract

A 53-year-old man suffering from squamous cell lung cancer presented with bilateral ptosis and bulbar palsy a month after initial treatment with the immune checkpoint inhibitor nivolumab. The symptoms showed worsening from midday, suggesting myasthenia gravis (MG), although anti-AChR antibody was negative. Although no muscle weakness was detected, the CK level was elevated to 5,255 IU/l, and MRI of the thigh revealed inflammation of the bilateral rectus femoris muscle. A muscle biopsy showed signs of necrotizing myopathy with expression of sarcolemmal HLA class I and accumulation of macrophages, CD4, CD8, and CD20-positive lymphocytes. Positivity for anti-titin antibody, one of the anti-striated muscle antibodies, was evident. The patient was diagnosed as having nivolumab-related necrotizing myopathy with myasthenia gravis, an immune-related adverse event (irAE). Treatment with prednisolone rapidly ameliorated the symptoms, and the serum CK level normalized. There have been several reports of nivolumab-related myositis with MG. On the basis of the muscle pathology and antibody data, we were able to clarify that necrotizing myopathy was related to the pathogenesis of this case.

Original languageEnglish
Pages (from-to)431-435
Number of pages5
JournalRinsho shinkeigaku = Clinical neurology
Volume59
Issue number7
DOIs
Publication statusPublished - 2019 Jul 31

Fingerprint

Connectin
Myasthenia Gravis
Muscular Diseases
Anti-Idiotypic Antibodies
Muscles
Progressive Bulbar Palsy
CD8-Positive T-Lymphocytes
Squamous Cell Neoplasms
Myositis
Striated Muscle
Antibodies
Muscle Weakness
Quadriceps Muscle
Prednisolone
Thigh
Lung Neoplasms
Macrophages
Pathology
Inflammation
Biopsy

Keywords

  • anti-striated muscle antibody
  • immune-related adverse events (irAE)
  • myasthenia gravis
  • myopathy
  • nivolumab

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

A case of anti-titin antibody positive nivolumab-related necrotizing myopathy with myasthenia gravis. / Isami, Aiko; Uchiyama, Ayaka; Shimaoka, Yuichi; Suzuki, Shigeaki; Kawachi, Izumi; Fujita, Nobuya.

In: Rinsho shinkeigaku = Clinical neurology, Vol. 59, No. 7, 31.07.2019, p. 431-435.

Research output: Contribution to journalArticle

Isami, Aiko ; Uchiyama, Ayaka ; Shimaoka, Yuichi ; Suzuki, Shigeaki ; Kawachi, Izumi ; Fujita, Nobuya. / A case of anti-titin antibody positive nivolumab-related necrotizing myopathy with myasthenia gravis. In: Rinsho shinkeigaku = Clinical neurology. 2019 ; Vol. 59, No. 7. pp. 431-435.
@article{24df7f4bb59b474c85feac341ce010dc,
title = "A case of anti-titin antibody positive nivolumab-related necrotizing myopathy with myasthenia gravis",
abstract = "A 53-year-old man suffering from squamous cell lung cancer presented with bilateral ptosis and bulbar palsy a month after initial treatment with the immune checkpoint inhibitor nivolumab. The symptoms showed worsening from midday, suggesting myasthenia gravis (MG), although anti-AChR antibody was negative. Although no muscle weakness was detected, the CK level was elevated to 5,255 IU/l, and MRI of the thigh revealed inflammation of the bilateral rectus femoris muscle. A muscle biopsy showed signs of necrotizing myopathy with expression of sarcolemmal HLA class I and accumulation of macrophages, CD4, CD8, and CD20-positive lymphocytes. Positivity for anti-titin antibody, one of the anti-striated muscle antibodies, was evident. The patient was diagnosed as having nivolumab-related necrotizing myopathy with myasthenia gravis, an immune-related adverse event (irAE). Treatment with prednisolone rapidly ameliorated the symptoms, and the serum CK level normalized. There have been several reports of nivolumab-related myositis with MG. On the basis of the muscle pathology and antibody data, we were able to clarify that necrotizing myopathy was related to the pathogenesis of this case.",
keywords = "anti-striated muscle antibody, immune-related adverse events (irAE), myasthenia gravis, myopathy, nivolumab",
author = "Aiko Isami and Ayaka Uchiyama and Yuichi Shimaoka and Shigeaki Suzuki and Izumi Kawachi and Nobuya Fujita",
year = "2019",
month = "7",
day = "31",
doi = "10.5692/clinicalneurol.cn-001270",
language = "English",
volume = "59",
pages = "431--435",
journal = "Clinical Neurology",
issn = "0009-918X",
publisher = "Societas Neurologica Japonica",
number = "7",

}

TY - JOUR

T1 - A case of anti-titin antibody positive nivolumab-related necrotizing myopathy with myasthenia gravis

AU - Isami, Aiko

AU - Uchiyama, Ayaka

AU - Shimaoka, Yuichi

AU - Suzuki, Shigeaki

AU - Kawachi, Izumi

AU - Fujita, Nobuya

PY - 2019/7/31

Y1 - 2019/7/31

N2 - A 53-year-old man suffering from squamous cell lung cancer presented with bilateral ptosis and bulbar palsy a month after initial treatment with the immune checkpoint inhibitor nivolumab. The symptoms showed worsening from midday, suggesting myasthenia gravis (MG), although anti-AChR antibody was negative. Although no muscle weakness was detected, the CK level was elevated to 5,255 IU/l, and MRI of the thigh revealed inflammation of the bilateral rectus femoris muscle. A muscle biopsy showed signs of necrotizing myopathy with expression of sarcolemmal HLA class I and accumulation of macrophages, CD4, CD8, and CD20-positive lymphocytes. Positivity for anti-titin antibody, one of the anti-striated muscle antibodies, was evident. The patient was diagnosed as having nivolumab-related necrotizing myopathy with myasthenia gravis, an immune-related adverse event (irAE). Treatment with prednisolone rapidly ameliorated the symptoms, and the serum CK level normalized. There have been several reports of nivolumab-related myositis with MG. On the basis of the muscle pathology and antibody data, we were able to clarify that necrotizing myopathy was related to the pathogenesis of this case.

AB - A 53-year-old man suffering from squamous cell lung cancer presented with bilateral ptosis and bulbar palsy a month after initial treatment with the immune checkpoint inhibitor nivolumab. The symptoms showed worsening from midday, suggesting myasthenia gravis (MG), although anti-AChR antibody was negative. Although no muscle weakness was detected, the CK level was elevated to 5,255 IU/l, and MRI of the thigh revealed inflammation of the bilateral rectus femoris muscle. A muscle biopsy showed signs of necrotizing myopathy with expression of sarcolemmal HLA class I and accumulation of macrophages, CD4, CD8, and CD20-positive lymphocytes. Positivity for anti-titin antibody, one of the anti-striated muscle antibodies, was evident. The patient was diagnosed as having nivolumab-related necrotizing myopathy with myasthenia gravis, an immune-related adverse event (irAE). Treatment with prednisolone rapidly ameliorated the symptoms, and the serum CK level normalized. There have been several reports of nivolumab-related myositis with MG. On the basis of the muscle pathology and antibody data, we were able to clarify that necrotizing myopathy was related to the pathogenesis of this case.

KW - anti-striated muscle antibody

KW - immune-related adverse events (irAE)

KW - myasthenia gravis

KW - myopathy

KW - nivolumab

UR - http://www.scopus.com/inward/record.url?scp=85070852033&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85070852033&partnerID=8YFLogxK

U2 - 10.5692/clinicalneurol.cn-001270

DO - 10.5692/clinicalneurol.cn-001270

M3 - Article

VL - 59

SP - 431

EP - 435

JO - Clinical Neurology

JF - Clinical Neurology

SN - 0009-918X

IS - 7

ER -